Montana, 2010

Hail and Heavy Rain in Montana, August 19, 2010

August 19, 2010 · NWS GGW · 4 events in 2 counties and zones

A thunderstorm briefly became severe in Richland County, producing large hail and heavy rain. This storm formed near a dry line and ahead of a cold front that was moving in from Canada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A thunderstorm briefly became severe in Richland County, producing large hail and heavy rain. This storm formed near a dry line and ahead of a cold front that was moving in from Canada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 19, 1:35 PM MST, 1 hour earlier.

Area forecast discussion, Aug 19, 1:35 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
235 PM MDT THU AUG 19 2010

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
THIS EVENING...UNSTABLE CONDITIONS IN PLACE BY LATE AFTERNOON
COULD PRODUCE A SUPER-CELL OR TWO OVER THE EASTERN ZONES INTO THE
EVENING. AS THESE CELLS DEVELOP...THEY ARE EXPECTED TO MOVE INTO
NORTH DAKOTA. WITH ADEQUATE LOW LEVEL MOISTURE TO FEED THESE
STORMS...THEY ARE EXPECTED TO BE ABLE TO PRODUCE HEAVY RAIN AT
TIMES...ALONG WITH LARGE HAIL AND GUSTY WINDS.

LATER TONIGHT AND FRIDAY...THE UPPER LEVEL SHORT-WAVE DISTURBANCE
THEN MOVES EAST OUT OF THE AREA THIS EVENING...TAKING THE
THUNDERSTORM ACTIVITY WITH IT. UPPER FLOW BECOMES ZONAL AFTER
MIDNIGHT AND FRIDAY. AS A RESULT OF THIS WESTERLY FLOW
TEMPERATURES WILL REMAIN NEAR NORMAL AND CONDITIONS WILL BE DRY. A
SURFACE HIGH SPREAD OVER THE AREA WILL KEEP WINDS ON THE LIGHT
SIDE...THUS MINIMIZING SOMEWHAT THE FIRE WEATHER CONCERNS FROM THE
EXPECTED VERY LOW HUMIDITIES.

SATURDAY...ANOTHER UPPER LEVEL TROUGH DEVELOPS AND NUDGES UP
AGAINST THE WEST COAST. THIS WILL RESULT IN FLOW ALOFT OVER
MONTANA BACKING TO THE SOUTHWEST. IN ADDITION...DESERT AIR FROM
THE GREAT BASIN REGION WILL PUSH INTO EASTERN MONTANA. THIS
THERMAL RIDGING WILL RAISE THICKNESS HEIGHTS TO AROUND 585 DM.
THIS WILL SEND HIGHS WELL INTO THE 90S AND POSSIBLY TRIPLE DIGITS
IN PLACES. A LEE TROUGH SETTLES INTO THE REGIONS WHICH WILL CREATE
A GRADIENT THAT COULD GENERATE SOME WINDS WHICH COULD AMPLIFY FIRE
WEATHER CONCERNS WITH THE CONTINUED VERY LOW HUMIDITIES. SEE THE
FIRE WEATHER DISCUSSION. SCT

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
NO MAJOR CHANGES TO THE FORECAST. MODELS STILL IN GOOD AGREEMENT
REGARDING FRONT AND UPPER TROF AT THE BEGINNING OF THE PERIOD. HOT
WEATHER CONTINUES ON SUNDAY THEN SIGNIFICANT COOLING BEHIND THE
FRONTAL PASSAGE FOR MONDAY. DRY AND SLOW WARMING INTO MID WEEK
WHEN ANOTHER TROF WILL APPROACH THE REGION. NOT AS GOOD OF MODEL
AGREEMENT YET REGARDING THIS SECOND TROF. EBERT

PREVIOUS LONG TERM DISCUSSION...THE BIG PICTURE OF THE EXTENDED
FORECAST IS MODELED FAIRLY SIMILAR BY THE FAMILY OF MODELS THROUGH
THE ENTIRE PERIOD. ONLY A FEW DETAILS AND TIMING ISSUES MAKE AN
SIGNIFICANT DIFFERENCES BETWEEN THE MODEL FLAVORS. WENT WITH A
BLEND OF THE GFS AND GEM FOR THE OPERATIONAL PRODUCT TONIGHT.

SATURDAY NIGHT OPENS UP THE EXTENDED FORECAST...IN THE UPPER
LEVELS SOUTHWEST FLOW IS SETTING UP OVER THE REGION OVER THE H7
LEVEL... H85 HAS SOUTHERLY FLOW WITH SOUTHEAST FLOW ON THE SURFACE
WHICH IS A TYPICAL THUNDERSTORM PATTERN FOR NORTHEAST MONTANA.
HOWEVER MODEL CONSENSUS IS THAT H7 TEMPERATURES WILL RANGE FROM
12*C TO 15*C WHICH IS SIGNIFICANT CONVECTIVE INHIBITOR FOR THE
CWA. ANOTHER SIGNIFICANT FACTOR IN CONVECTIVE INHIBITION IS THE
RELATIVELY LOW DEW POINTS FOR THE REGION. WILL PLAY WITH LOW
CHANCE POPS IN THE WEST FOR ANY ELEVATION CONVECTION OF THE BIG
SNOWIES THAT MAY SNEAK INTO THE AREA DURING THIS FIRST
PERIOD...HOWEVER IT/S A VERY LOW CHANCE. OTHERWISE THE MODELS
SLIDE A COLD FRONT THROUGH OVERNIGHT WITH A COOLER AIR MASS MOVING
IN FOR THE EARLY PART OF THE NEXT WORK WEEK.

SUNDAY...THE UPPER TROF IS LAGGING BEHIND THE SURFACE FEATURES WHICH
WITH THE COOLING UPPER LEVELS AND STILL FAIRLY WARM SURFACE
TEMPERATURES SHOULD LEAD TO POST FRONTAL PRECIPITATION. THE LAPSE
RATES LOOK TO BE ENOUGH WITH FAIRLY COOL UPPER LEVELS... ALONG
WITH 110 KNOT UPPER JET AND MOST OF NORTHEAST MONTANA IN THE LEFT
EXIT REGION... THIS SHOULD SUPPORT ENOUGH FOR SCATTERED CONVECTION
FOR THE AFTERNOON HOURS.

MONDAY...THE UPPER TROF PUSHES THROUGH NORTHEAST MONTANA...BOTH
THE GEM AND GFS POINT OUT SOME WRAP AROUND MOISTURE WHICH COULD BE
ENOUGH IN THE COOLING ENVIRONMENT TO BRING SHOWERS TO THE FAR
NORTHEASTERN CORNER OF THE CWA. THIS SHOULD WARRANT A CHANCE OF
PRECIPITATION FOR THAT REGION. COLD AIR ADVECTION SHOULD KEEP
TEMPERATURE UNDER CONTROL AND FAIRLY CLOSE TO CLIMATE NORMALS FOR
LATE AUGUST. MAIN CONCERN FOR THIS PERIOD WILL BE MODERATE DRY
NORTHWEST WINDS ACROSS THE REGION...WOULD EXPECT THE TYPICAL LAKE
WIND FOR FORT PECK.

TUESDAY...NORTHWEST FLOW DOMINATES THE REGION IN THE UPPER LEVELS
AS HEIGHTS AND TEMPERATURES ALOFT START TO REBOUND. ON THE SURFACE
HIGH PRESSURE WILL BE OVER THE REGION FOR LIGHTER WINDS AND
TEMPERATURES WILL BE A LITTLE ON THE REBOUND.

WEDNESDAY...ON THE SURFACE STRONG SOUTHEAST FLOW WILL SETUP OVER
THE REGION AS A LOW NEAR CALGARY SPINS UP AND DRAGS WARM AIR
NORTHWARD INTO IT. RIDGING WILL CONTINUE OVER NORTHEAST MONTANA
AND WITH WARMING MID AND UPPER LEVELS FEEL GOOD ABOUT KEEPING THE
AREA DRY.

THURSDAY...LOOKS FAIRLY SIMILAR TO SATURDAY NIGHT THROUGH SUNDAY/S
WEATHER SITUATION WHERE A FAIRLY WARM AIRMASS WHICH LOOKS FAIRLY
CAPPED WILL SLIDE ACROSS NORTHEAST MONTANA WITH A STRONG AND RAPID
COOLING ATMOSPHERE BEHIND A FRONT MOVING INTO THE REGION LATE.
TIMING WILL BE AN ISSUE SINCE THE GFS IS FAIRLY FAST ON PUSHING
THE FRONT THROUGH OVER THE GEM. WILL SIDE WITH HIGHER CHANCE POPS
TO THE WEST AND NORTH. THE NORTH HAS THE BETTER DYNAMICS AND THE
WEST HAS THE OROGRAPHIC AFFECT. OTHERWISE FEEL THE EAST WILL BE
UNDER THE CAP THEREFORE WILL KEEP POPS DOWN JUST BELOW WORDING
LEVELS FOR NOW.                PROTON

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE FOR MOST OF THE PERIOD.
THUNDERSTORM ACTIVITY IS EXPECTED THIS AFTERNOON AND EVENING FOR
EASTERN MONTANA. SOME STORMS NEAR THE KSDY AND KGDV TERMINALS MAY
BECOME SEVERE RESULTING IN BRIEFS PERIODS OF LOW IFR CONDITIONS.
LOCALLY GUSTY AND ERRATIC WINDS ARE POSSIBLE AS THESE STORMS PASS
BY.  AES

&&

.FIRE WEATHER...
...ISOLATED DRY THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

AS THE PACIFIC LOW PRESSURE SYSTEM MOVES THROUGH EASTERN MONTANA
TODAY...THE UPPER TROUGH WILL FLATTEN OUT...BUT STILL PROVIDE
ENOUGH OF A DISTURBANCE TO SET OFF SOME THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. THE LIMITED MOISTURE AND VERY DRY
ATMOSPHERE PRESENT WEST OF THE DRY LINE WILL LIKELY ONLY ALLOW FOR
ISOLATED DRY THUNDERSTORM COVERAGE AT BEST. WINDS FROM THE WEST
WILL INCREASE THIS AFTERNOON TO AROUND 15 KTS ACROSS MAINLY ZONE
119. THESE WINDS...WHEN COMBINED WITH LATE AFTERNOON HUMIDITIES IN
THE TEENS COULD CREATE A RANGE OF MARGINAL TO CRITICAL FIRE
WEATHER CONDITIONS IN SOME...BUT NOT WIDESPREAD...LOCATIONS.
HUMIDITIES WILL BE HIGHER NEARER THE NORTH DAKOTA BORDER AMID
WEAKER WINDS. THIS ADDITIONAL MOISTURE IN THE EAST WILL LIKELY
PRODUCE WET THUNDERSTORMS. BE SURE TO MONITOR ANY FORECAST UPDATES
FOR THE LATEST DETAILS.

MARGINAL TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO
RETURN AGAIN ON SATURDAY AS AFTERNOON HUMIDITIES DROP TO NEAR 10
PERCENT AND SOUTHERLY WINDS INCREASE TO 10 TO 15 KNOTS. CONTINUING
WARM WEATHER AND LOW HUMIDITIES WILL FURTHER CURE FUELS ADDING TO
FIRE WEATHER CONCERNS. BMICKELSON/SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 19, 2:39 AM MST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
339 AM MDT THU AUG 19 2010

MTZ016>027-059>062-200945-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
339 AM MDT THU AUG 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A NEARLY STATIONARY SURFACE FRONT AND UPPER LEVEL DISTURBANCE WILL
SUPPORT THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND
EVENING. WEST OF STATE HIGHWAY 13...DRY THUNDERSTORMS WITH GUSTY
OUTFLOW WINDS WILL BE POSSIBLE...WHILE WET THUNDERSTORMS WILL BE
MORE LIKELY EAST OF STATE HIGHWAY 13. DURING THE EVENING
HOURS...SOME OF THE STRONGER STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS POSSIBLE MAINLY ALONG AND EAST OF THE
YELLOWSTONE RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY AND ESPECIALLY SATURDAY...HOT TEMPERATURES AND VERY LOW
HUMIDITIES WILL RAISE FIRE WEATHER CONCERNS ACROSS THE
REGION...EVEN WITH WINDS SPEEDS AS LOW AS 10 TO 15 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 167 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Richland

When
August 19, 2:35 PM MST to 3:05 PM MST
Where
Richland County, 18 mi NW of Sidney
Reported by
Public
Coordinates
47.884, -104.424

Rainfall of 1.7 inches fell along with hail.

Hail, Richland

When
August 19, 3:05 PM MST
Where
Richland County, 18 mi N of Sidney
Measured
1 in hail
Reported by
Public
Coordinates
47.961, -104.150

Public reported quarter size hail.

Hail, Richland

When
August 19, 3:05 PM MST
Where
Richland County, 19 mi NW of Sidney
Measured
1.75 in hail
Reported by
Public
Coordinates
47.895, -104.439

Rancher reported golfball size hail. Also had one stone that was 2.25 inches in diameter but was composed of smaller stones fused together.

Hail, Dawson

When
August 19, 4:15 PM MST
Where
Dawson County, Bloomfield
Measured
0.75 in hail
Reported by
Public
Coordinates
47.420, -104.930

Slushy dime size hail pieces and smaller. 50 mph wind also accompanied the hail.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247005, 242762, 242771, 255050.